[Skip to Content]
[Skip to Content Landing]
Article
February 1994

Tongue Necrosis Secondary to Ergotamine Tartrate in a Patient With Temporal Arteritis

Author Affiliations

Department of Dermatology University Clinic of Navarra Faculty of Medicine University of Navarra Pamplona 31080, Spain

Pamplona, Spain

Arch Dermatol. 1994;130(2):261-262. doi:10.1001/archderm.1994.01690020131032
Abstract

We describe a patient with temporal arteritis (TA) who developed tongue necrosis after treatment of headache with an ergotamine tartrate suppository. Figure 1. Necrosis of the tongue. Figure 2. Arteriography showing severe stenosis in the right lingual artery with areas of hypoperfusion in the tongue.

Report of a Case.  A 72-year-old woman was referred to our clinic with a 6-month history of asthenia, frontal headache, mandibular claudication, and chin pain. She had been diagnosed by her general practitioner as suffering from anxiety and/or depression. On the morning of July 8, 1991, she suffered a violent headache, which she treated with an ergotamine tartrate suppository (2 mg) on the recommendation of her family doctor. After an hour, she became aware of pain at the base of the tongue, difficulty in speaking, and sensation of coldness in the tongue and the lower half of the face. During the hours subsequent to admission,

First Page Preview View Large
First page PDF preview
First page PDF preview
×